Font Size

Report on long-lasting symptoms following HPV-vaccination

Date: 14 December 2015

The Netherlands Pharmacovigilance Centre Lareb has conducted a follow-up study concerning 231 reports of long-lasting symptoms (duration of two months or more) after vaccination with the HPV-vaccine Cervarix®. These reports have been received continuously since the introduction of the vaccine to the National Immunization Program in 2009. To gain more insight into the reports of long-lasting symptoms, targeted follow-up information was requested from the reporters. Also medical information from general practitioners and medical specialists and results of additional medical tests were obtained.

In the reports of long-lasting symptoms, fatigue was mentioned most often (168 times). Other frequently reported complaints were headache, dizziness and musculoskeletal discomfort. Different patterns of combinations of long-lasting symptoms were found, however, not a single pattern was consistent. The symptoms have a significant impact on the daily lives of the girls. The follow up information also revealed that no medical explanation for the symptoms could be found and that most girls were not recovered at the time of last contact with Lareb.

This follow-up study gives a very clear and impressive picture of medically unexplained, long-lasting symptoms and their impact on daily functioning. However, in the reports there is no uniformity in time between vaccination and the onset of symptoms. Based on the analysis of the reported long-lasting symptoms a causal relationship between vaccination with Cervarix® and these complaints can neither be excluded nor confirmed. To investigate whether long-lasting fatigue is more common among vaccinated girls in comparison to non-vaccinated girls, epidemiological research is recommended. The National Institute for Public Health and the Environment (RIVM) has already started a study.

Click here for the report.

Subscribe to our newsletter